Idaho, 2022Flooding in Idaho, March 2 to 4, 2022
March 2 to 4, 2022 · NWS OTX · 3 events in 3 counties and zones
The arrival of an atmospheric River, in late February and early March, brought heavy rainfall to the Pacific Northwest. The heaviest precipitation was late February 28th through March 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $25,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The arrival of an atmospheric River, in late February and early March, brought heavy rainfall to the Pacific Northwest. The heaviest precipitation was late February 28th through March 1st. The temperatures associated with this event were warm enough to produce rain (rather than snow), but this also led to snow melt. In the central Idaho Panhandle, this produced strong responses to the rivers of affected areas in the first week of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 2, 4:18 AM PST, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 2, 4:18 AM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
418 AM PST Wed Mar 2 2022
.SYNOPSIS...
Today and tonight will be rainy over much of the Inland Northwest
with the most significant precipitation falling over the Idaho
Panhandle and southeast Washington. Snow levels will trend down
with the arrival of a cold front on Thursday bringing light to
moderate snow accumulations to our high elevations. Drier weather
and seasonal temperatures are expected Friday through the middle
of next week.
&&
.DISCUSSION...
Today and Tonight: Remnants of what was a potent atmospheric
river continue to linger over Oregon, southeast Washington and the
Idaho Panhandle. Rainfall rates have diminished significantly
compared to what our region experienced on Monday, but we do
expect precipitation to cycle up again today in response to an
approaching upper trough. We won't be breaking precipitation
records today and tonight like Monday, but an additional half inch
of rain is advertised by HREF across the Blue Mountains, Palouse
and much of Shoshone county by Thursday morning. The mountains of
Shoshone county can expect up to an additional three-quarters of
an inch with much of that occurring before noon. So far reports of
field and stream flooding have been minor. Our Flood Watch is set
to expire at noon, and by that time we should have a good idea if
this next round of rain will create anything more serious. As far
as our rivers are concerned, most will remain within their banks,
but a couple will reach flood stage. The Coeur d'Alene River at
Cataldo will flirt with flood stage the next couple days. The St
Joe River is forecast to exceed flood stage Friday and remain high
through early next week.
Snow levels will largely remain above pass levels today and dip
overnight to potentially produce some wet accumulation at Stevens
Pass and Sherman Pass.
Thursday: The upper trough will spread inland on Thursday and push
a cold front across eastern Washington and north Idaho during the
day. Thursday's front will likely squeeze out an additional
quarter to half inch of precipitation over the Idaho Panhandle
with the high terrain picking up snow late in the day and through
the night. Snow accumulations at the passes should be negligible
during the day Thursday with marginal temperatures, but the ski
resorts should begin receiving some snow after a tough couple of
days with very high snow levels. Less precipitation is expected
from Friday onward. Temperatures Thursday and Thursday night will
trend closer to average for early March with 40s for afternoon
highs and lows in the upper 20s to mid 30s for lows Thursday
night. /GKoch
Friday through Wednesday: Low pressure off the WA/OR coast Friday
will dig south into southern OR/northern CA late in the day. There
is a secondary wave that moves down in the northerly flow
Saturday, but even that mostly stays to the west of the forecast
area. The ridge builds in the eastern Pacific with the clusters in
pretty good agreement of the ridge pushing into southern
Canada/Washington Monday. By Tuesday there are some disagreements
with the ensemble members on another wave moving down in the
northerly flow. A large majority of GFS members are pushing for a
quicker time where as EC and Canadian members hold on to the ridge
longer.
What does this all mean weather wise? Well not a lot of impactful
weather... Showers will exit the ID Panhandle Friday. GFS members
seem to want to hold on to light precip for the area, which is
also supported by the Canadian ensembles. Both Friday and Saturday
there could be some breezy winds up to 20 mph down the Okanogan
Valley. Sunday will be mostly sunny. Then late Monday we begin to
reintroduce valley rain or snow and mountain snow to the Cascade
crest and ID Panhandle. There is a lot of uncertainty in the
timing of the next round of precipitation given the differences
of the ensemble members. This continues into Tuesday and
Wednesday. But it currently looks like the best chance of precip
will be at crest of the Cascades and extreme eastern WA/ID
Panhandle.
Valley and lowland temperatures will start in the mid 40s to low
50s through Monday and then a trend down to the upper 30s to
around 50 by Wednesday. Lows will be in the mid 20s to lower 30s
through the period. There is a larger range in potential
temperatures we could see once we get to Monday and beyond given
the uncertainty of whether the ridge will remain or the trough
from the north moves into the region or not. /Nisbet
&&
.AVIATION...
12Z TAFS: Rain bands over northern Oregon this morning will be
drawn northward into the Idaho Panhandle and eastern Washington
today and tonight. The influx of moisture will produce visibility
reductions and lower ceilings by early to mid morning. The
majority of HREF members suggest a decrease in precipitation
intensity this afternoon and visibility improvements. Another
round of steady rain overnight will likely degrade visibility and
ceilings after 08z. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 50 40 47 32 48 30 / 70 70 50 10 0 0
Coeur d'Alene 48 38 45 33 46 28 / 60 80 60 20 0 0
Pullman 48 40 45 33 46 31 / 100 80 60 30 10 10
Lewiston 55 44 50 37 51 36 / 90 60 60 30 10 10
Colville 47 36 46 28 47 26 / 40 50 40 10 0 0
Sandpoint 43 36 42 32 43 27 / 60 80 70 30 10 10
Kellogg 44 38 42 34 43 28 / 90 90 80 30 10 10
Moses Lake 53 38 52 30 51 31 / 30 40 10 0 0 0
Wenatchee 50 37 48 30 48 32 / 20 30 10 0 0 0
Omak 43 35 44 28 46 28 / 10 30 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until noon PST today for Central Panhandle Mountains-
Coeur d'Alene Area-Idaho Palouse-Northern Panhandle.
WA...None.
&&Hazardous weather outlook, Mar 2, 6:13 AM PST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
613 AM PST Wed Mar 2 2022
IDZ001>004-026-031500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
613 AM PST Wed Mar 2 2022
This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.
.DAY ONE...TODAY AND TONIGHT
Runoff from rain and melting snow will cause some rivers and
creeks in the Idaho Panhandle to rise today and the next couple of
days. A couple rivers in the central Panhandle may reach minor
flood stage.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Another round of rain will occur Thursday and Thursday evening in
the Idaho Panhandle. Drier and cooler weather will arrive Friday
and persist into next week allowing rivers and streams to recede.
IDZ027-WAZ031>038-041-043-044-047>049-031500-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
613 AM PST Wed Mar 2 2022
This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
Flood, Shoshone
- When
- March 2, 8:00 AM PST to March 4, 10:00 AM PST
- Where
- Shoshone County, 7.09 mi W of Kingston to 0.45 mi W of Kingston
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 47.536, -116.421
There were locations across the central Idaho Panhandle that the Coeur d'Alene River reached action or minor flood stage: Cataldo and Enaville. Low laying areas, fields, and campgrounds saw minor flooding. The Coeur d'Alene River View Road, from Cataldo to Kingston, was closed due to water seeping over the road. Enaville had minor road flooding and closures as well. The flooding was initiated by heavy rainfall and snow melt. There were no injuries or fatalities.
Flood, Kootenai
- When
- March 2, 8:00 AM PST to March 4, 10:00 AM PST
- Where
- Kootenai County, Dudley to 1.36 mi WSW of Cataldo
- Cause
- Heavy Rain / Snow Melt
- Crop damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 47.530, -116.430
There were locations across the central Idaho Panhandle that the Coeur d'Alene River reached action or minor flood stage: Dudley, Medimont, and Cataldo. Low laying areas, fields, and campgrounds saw minor flooding. The Coeur d'Alene River View Road, from Cataldo to Kingston, was closed due to water seeping over the road. The flooding was initiated by heavy rainfall and snow melt. There were no injuries or fatalities.
Flood, Latah
- When
- March 3, 12:00 PM PST to March 4, 12:00 PM PST
- Where
- Latah County, 0.82 mi WSW of Potlatch to 0.76 mi WSW of Potlatch
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 46.917, -116.897
The Moscow-Pullman Daily News reported that the rising Palouse River, near Potlatch, led to several parks and a softball field flooded. The Palouse River reached action stage from mid-day March 3rd until March 4th. The flooding was initiated by heavy rainfall and snow melt. There were no injuries or fatalities.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008193, 1008194, 1008201.